Vermont, 2004

Flash Flood in Vermont, August 12, 2004

August 12, 2004 · NWS BTV · 1 event in 1 county or zone

A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. In the town of Worcester, locally heavy rainfall of 2 to 3 1/2 inches resulted in flooding and washouts of a few roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. In the town of Worcester, locally heavy rainfall of 2 to 3 1/2 inches resulted in flooding and washouts of a few roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 9:00 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 9:00 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT THU AUG 12 2004

.UPDATE...
...HEAVY RAIN THREAT CONTINUES...
FRONTAL SYSTEM STALLED OVER THE AREA TODAY. MOISTURE CONVERGENCE
INTENSIFIES RIGHT OVER BTV THIS AFTERNOON AND EVENING FOR INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS.

THIS MORNING...AREA OF LIGHT TO MODERATE RAIN IN WESTERN NY WILL
MOVE OVER THE NW PART OF THE CWA WEST SIDE OF THE ADIRONDACKS. IN
THE SOUTHEAST AREA OF SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO
THE AREA. HAVE GONE WITH CATEGORICAL POPS BTV SOUTHEAST AND IN THE
ST. LAWRENCE VALLEY.

MORNING SOUNDINGS SHOW TEMPERATURES RISING TO THE MID TO UPPER 70S
AND CAPES 500-1000 J/KG THIS AFTERNON WITH PRECIPITABLE WATER VALUES
AROUND 1.60

.PREVIOUS DISCUSSION...
SHORT TERM (TODAY THROUGH SUNDAY)...
RAINFALL WILL BE THE MAIN CONCERN FOR THE CWA OVER THE NEXT
SEVERAL DAYS. THE FRONTAL SYSTEM ASSOCIATED W/ THE DEEP TROUGH OVER
THE MIDWEST...CONTINUES TO REMAIN NEARLY STAGNANT OVER THE NORTHEAST
AND DOWN ALONG THE APPALACHAINS. THIS IS ALLOWING GULF MOISTURE TO
WORK ALONG FRONT TO ASSIST W/ TSTORMS. THE TSTORM ACTIVITY SEEN THIS
EVENING IS FOLLOWING ALMOST SAME PATH AS LAST NIGHT/S ACTIVITY...
TRAINING OVER AREAS ALREADY WET FROM PREVIOUS STORMS.

AREA RADARS SHOW RAIN THAT WAS OVER MUCH OF THE CVLY MVD NE INTO THE
NE KINGDOM. A SECOND AREA OF OF RAIN OVER S CENTRAL NY HAS FINALLY
MVD NE INTO S CVLY. STORM TOTAL/ONE HR PRECIP TOTALS ALREADY SHOWING
1-2 RAINFALL IN A NARROW BAND IN FRANKLIN CTY VT.

NEXT PROBLEM AREA FOR THE CWA WILL BE TROP STORM BONNIE. THIS
SYSTEM WILL MAKE SHORE IN FLORIDA TDY...W/ THE MDLS SHOWING IT
BEING FUNNELED ALONG THE FRONT...WHICH WILL MEANDER ALONG THE EAST
COAST ON FRIDAY. EVEN THOUGH BONNIE WILL BE EXTRA TROPICAL BY
THEN...HEAVY RAINS ARE A GOOD POSSIBILITY AS MDLS TRACK THE
REMNANTS RIGHT OVER CENTRAL NEW ENGLAND. W/ AMPLE MOISTURE FROM
ATLANTIC FEED...THIS COULD POSE PROBLEM FOR FRIDAY INTO PART OF
SATURDAY MORNING. AND WITH HURRICANE CHARLEY FORECASTED TO TAKE
SIMILAR PATH LATE INTO WEEKEND(SUN MORN)...FLOODING CONCERNS WILL BE
EMPHASIZED. LATEST 5-DY QPF TOTAL SHOW 3-4 FOR THE CWA...BUT SOME
AREAS COULD SEE EASILY 5+ . THIS COMBINED WITH RAINFALL ALREADY
RECEIVED BY TSTORM ACTIVITY OVER PAST COUPLE DAYS...WILL MAKE RAIN
SWOLLEN AREAS PRONE TO POSSIBLE FLOODING. ESFBTV CURRENTLY OUT
EMPHASIZES THIS AND WILL REISSUE LATER TO UPDATE.

AS BONNIE EXITS LATE FRI NITE INTO SAT MORNING...PRECIP WILL TAPER
OFF FROM WEST TO EAST. WK RIDGE OF HIGH PRESSURE WILL BUILD OVER
REGION DURING SATURDAY..DRYING REGION OUT SOMEWHAT IN ADVANCE OF
CHARLEY. WILL CONTINUE TO KEEP CLD COVER IN OVER REGION ALTHOUGH
SOME BRKS POSS.

&&

.LONG TERM (MONDAY THROUGH WEDNESDAY)...
SFC RIDGE BUILDS INTO THE NORTHEAST ON MONDAY AS REMNANTS OF CHARLEY
EXIT OFF INTO CANADIAN MARITIMES. THIS PART OF EXTENDED LOOKS GD
ATTM AND WILL LEAVE ALONE WITH NO CHANGES.
&&

.AVIATION (06Z-06Z)...
RADAR SHOWING SOME SCATTERED SHOWERS AND PATCHY FOG ACROSS THE
REGION AT THIS TIME WITH AREAS OF MVFR VSBYS AND CIGS...WITH SOME
AREAS OF HIGHER TERRAIN OBSCURED. AREAS OF FOG SHOULD BURN OFF BY
14Z...WITH VFR CONDITIONS EXPECTED DURING THE DAY. SHOWERS AND
THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND THIS
EVENING...WILL PRODUCE LOCAL AREAS OF HIGHER TERRAIN BEING OBSCURED
AND LOCALLY IFR VSBYS IN THE VICINITY OF ANY THUNDERSTORMS THAT
DEVELOP.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...PS
Hazardous weather outlook, Aug 12, 8:29 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
929 AM EDT THU AUG 12 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-131327-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
929 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT IN SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE REMNANTS OF TROPICAL STORM BONNIE WILL MOVE NORTH FROM THE MID
ATLANTIC STATES ON FRIDAY AND BRING PERIODS OF HEAVY RAIN TO THE
REGION DURING THE DAY ON FRIDAY.  THE REMNANTS OF TROPICAL STORM
CHARLEY COULD BRING SOME MORE RAIN TO THE REGION LATE SATURDAY NIGHT
AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 12:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU AUG 12 2004

VTZ003-004-006>008-121845-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ESSEX-

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELMORE VERMONT...MOVING NORTHEAST AT AROUND
25 MPH.

THE THUNDERSTORM WILL BE NEAR GREENSBORO...EAST HARDWICK BY 210 PM...
NEAR GLOVER BY 230 PM...AND NEAR BARTON AND WEST GLOVER BY 240 PM.

THIS THUNDERSTORM IS PRODUCING DEADLY LIGHTNING AND VERY HEAVY
RAINFALL. WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THIS STORM AS
WELL. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE WHEN
THUNDERSTORMS APPROACH.

MURRAY

The radar

The Burlington radar (KCXX), 51 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 12, 2:30 PM EST to 4:30 PM EST
Where
Washington County, Worcester
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419419.